Hail, Dane
- When
- September 13, 1:41 AM CST
- Where
- Dane County, 0.69 mi S of Verona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.970, -89.530
Clusters of strong thunderstorms moved east across southern WI in the vicinity of a stationary front. Some storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Clusters of strong thunderstorms moved east across southern WI in the vicinity of a stationary front. Some storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 12, 8:40 PM CST, 5 hours 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 940 PM CDT Sun Sep 12 2021 .UPDATE... (Issued 940 PM CDT Sun Sep 12 2021) Broken band of showers continues to shift east across central portions of the area this evening, with this activity generally extending westward into northwestern Iowa. This is being driven mainly with the 850 mb confluence/weak warm air advection, and some weak 500 mb vorticity maxima shifting through the region. CAMs and synoptic models continue to show scattered showers and perhaps some thunderstorms developing overnight into Monday morning, as the influence of the low level jet nose/flow tries to get into the area from the southwest. Some uncertainty with how much influence this feature will have, as it may focus more to the south. Will continue to bring up PoPs somewhat overnight into Monday morning, as capping to elevated parcels may weaken during this period. Another period for scattered shower/storm activity may occur Monday afternoon into the evening, with the 850 mb boundary influence lingering until the warm front moves back north through the area. Will still need to look out for any sustained elevated convection, if it develops, for large hail potential. Forecast soundings are still showing a good amount of elevated CAPE with fairly strong effective layer shear. This should be limited to a couple of storms and not more widespread, as the modest upward vertical motion will be competing against some capping for elevated parcels. Wood && .SHORT TERM... (Issued 317 PM CDT Sun Sep 12 2021) Tonight through Monday night: A surface cold front slid down through southern WI today and is currently near the WI/IL border. There are a lot of low clouds associated with the low level convergence in the vicinity of the front. Just above the clouds, we have a pretty significant dry layer, and then moisture at and above 8000 ft, in the mid levels. We have a mesovortex feature rolling across central WI this afternoon and there are signs of another one in central to northeast Iowa (RAP 700-400mb differential vorticity advection and satellite/radar trends). There is also some 700mb frontogenesis near the MN/IA border into central WI that is helping to support the ongoing elevated showers and potential isolated thunderstorms. The RAP soundings are suggesting that our cap could break down a little for this evening and allow for about 1000 j/kg of elevated CAPE. With strong shear on the north side of the front and the next mesovortex/subtle shortwave moving into our area this evening, we could see an uptick in thunderstorm activity. Our only isolated severe threat would be hail. Our marginal risk for severe by SPC is still justified. There is really no strong low level jet in our area today, but a westerly component points into southern WI later tonight. There should be another shortwave moving through the WI/IL border area overnight, so this should support more widespread showers and isolated thunderstorms into Monday morning. Again, hail would be our main threat but anything organized could give a damaging wind gust or two. By late Monday morning, we will lose our shortwave energy and better forcing, so showers should diminish. However, a stronger low level jet will start making its way toward south central WI later Monday afternoon into the evening as low pressure develops over southeast MN and tracks into Upper Michigan Monday night. This will give our stalled frontal boundary a push northward Monday night. There is a good chance for storms near the low in central and northern WI Monday night, but southern WI has a chance too due to the warm frontal boundary. Cronce && .LONG TERM... (Issued 317 PM CDT Sun Sep 12 2021) Tuesday through Sunday: A cold front will slowly move across srn WI on Tue while the attendant shortwave trough moves away across the nrn Great Lakes. There a couple weak shortwave troughs that will move into the area from the west however, so will maintain 20-40 PoPs for Tue-Tue nt. High pressure will then move across the region for Wed-Wed eve with pleasant conditions expected. The high will shift ewd for Wed which will begin a prolonged period of sly winds and warm advection into the weekend. This coincides with a developing wswly jet pattern from the Pacific NW toward Hudson Bay. Above normal temps and humidity will prevail during this time with only slight chances of showers and storms for Thu nt-Fri nt. Gehring && .AVIATION... (Issued 940 PM CDT Sun Sep 12 2021) Scattered showers should continue to move east through the area overnight into Monday morning. Some thunderstorms may develop as well during this time, with a few possibly producing hail. Modest northeast to east winds overnight will become east on Monday. May see some light fog develop overnight into early Monday morning as well, especially in areas that receive rainfall. Ceilings should gradually lower below 2000 feet AGL overnight into Monday morning across most area terminals, before rising above 3000 feet AGL by middle afternoon. More scattered shower and some thunderstorm activity may develop again Monday afternoon and early evening, before a warm front moves north through the area. Again, a few storms may produce hail. Winds should shift to the south to southwest and become gusty later Monday evening and overnight. Some low level wind shear conditions may develop Monday night, but will leave out of TAFs for now. Wood && .MARINE... (Issued 317 PM CDT Sun Sep 12 2021) A front continued to slide down Lake Michigan today and it will stall over the far southern part tonight. Expect northeast winds on the north side of this front and southerly winds on the south side. The front will remain over the southern tip of Lake Michigan on Monday and then lift back northward Monday night. Expect gusty southerly winds on Tuesday. Cronce && .BEACHES... (Updated 940 PM CDT Sun Sep 12 2021) Winds and waves have subsided enough to allow for a low swim risk to return to Lake Michigan beaches. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 958 PM CDT Sun Sep 12 2021 WIZ046-047-051-052-056>060-062>072-140300- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 958 PM CDT Sun Sep 12 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Rest of Tonight There is a chance for thunderstorms. A few storms may produce hail up to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms at times Monday into Tuesday night. A few storms may produce hail up to quarter size Monday into Monday night, and hail up to quarter size and gusty winds on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through Tuesday. LMZ643>646-140300- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 958 PM CDT Sun Sep 12 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Rest of Tonight There is a chance for thunderstorms. A few storms may produce hail up to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms at times Monday into Tuesday night. A few storms may produce hail up to quarter size Monday into Monday night, and hail up to quarter size and gusty winds on Tuesday. Gusty south to southwest winds may reach Small Craft Advisory levels later Monday night into Tuesday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-140300- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 958 PM CDT Sun Sep 12 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Rest of Tonight There is a chance for thunderstorms. A few storms may produce hail up to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms at times Monday into Tuesday night. A few storms may produce hail up to quarter size Monday into Monday night, and hail up to quarter size and gusty winds on Tuesday. Gusty south to southwest winds to 30 knots are possible later Monday night into Tuesday. Wood www.weather.gov/mkx
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1040 PM CDT SUN SEP 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 1 W BAYSIDE 43.19N 87.92W
09/12/2021 U0.75 INCH MILWAUKEE WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0419 PM HAIL MEQUON 43.23N 87.98W
09/12/2021 E0.70 INCH OZAUKEE WI PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM MEQUON.
TIME ESTIMATED FROM RADAR.
0411 PM HAIL 2 SE GERMANTOWN 43.21N 88.11W
09/12/2021 U0.75 INCH WASHINGTON WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0410 PM HAIL 3 NNE LANNON 43.19N 88.15W
09/12/2021 M1.00 INCH WAUKESHA WI COCORAHS
TIME ESTIMATED FROM RADAR.
0410 PM HAIL MENOMONEE FALLS 43.15N 88.13W
09/12/2021 E0.75 INCH WAUKESHA WI PUBLIC
TIME ESTIMATED FROM RADAR.
0410 PM HAIL GERMANTOWN 43.24N 88.12W
09/12/2021 M1.00 INCH WASHINGTON WI PUBLIC
TIME ESTIMATED FROM RADAR.
0409 PM HAIL 1 S GERMANTOWN 43.22N 88.12W
09/12/2021 U0.75 INCH WASHINGTON WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
141 AM CDT Mon Sep 13 2021
WIZ058-062>064-067>069-130715-
Green WI-Dodge WI-Lafayette WI-Rock WI-Iowa WI-Jefferson WI-Dane WI-
141 AM CDT Mon Sep 13 2021
...Strong thunderstorms will impact portions of northeastern
Lafayette, northern Green, eastern Iowa, northwestern Rock, Dane,
western Jefferson and southwestern Dodge Counties through 215 AM
CDT...
At 140 AM CDT, Doppler radar was tracking and area of strong
thunderstorms stretching from near Dodgeville to near Fitchburg.
Movement was east at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Fort Atkinson,
Waunakee, Verona, Oregon, McFarland, Monona, Mount Horeb, Windsor,
Lake Mills, Edgerton, Dodgeville, Marshall, Waterloo, Mineral Point
and Deforest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4317 8992 4329 8882 4282 8885 4277 9025
4303 9027
TIME...MOT...LOC 0640Z 261DEG 28KT 4296 9008 4301 8940
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BOXELLThe Milwaukee radar (KMKX), 80 km away, was scanning. The volume nearest the first event began at 07:42 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985190, 985191, 985193, 985192, 985194, 985189, 985188.